Snorting Suboxone | Effects & Dangers
Although the abuse potential for Suboxone is relatively low, snorting Suboxone sends the drug directly to the bloodstream and right to the brain. When Suboxone is snorted, used in high doses, or abused with other drugs, it can lead to serious issues like overdose and opioid withdrawal.
Suboxone is the brand name for the combination of the partial opioid agonist buprenorphine and the opioid antagonist naloxone.
Like methadone, the Food and Drug Administration (FDA) approved the drug for the treatment of opioid dependence and opioid use disorder related to drugs like oxycodone and fentanyl. It often comes in sublingual tablets.
The prescription drug works by blocking the opioid receptors in the brain that crave opioids but does so without activating the receptors that often lead to a high or euphoric feeling.
However, Suboxone abuse occurs when you ingest the drug with a route of administration that’s not prescribed, including snorting it.
Effects Of Snorting Suboxone
Snorting Suboxone can come with quite a few side effects that can range in intensity from mild and moderate to severe.
Some of the most common side effects of snorting Suboxone include:
- stomach pain
- back pain
- blurred vision
- nausea and vomiting
- loss of appetite
- nasal congestion
- nasal drainage
- facial and ear pain
- damage to mouth and nose
- problems sleeping.
- sinus infections
Serious Side Effects
Snorting Suboxone can also lead to serious side effects. If you experience any of the following side effects, contact your healthcare provider as soon as possible:
- difficulty breathing and swallowing
- extreme agitation
- muscle twitching
- elevated heart rate
- shivering and chills
- impaired coordination.
Dangers Of Snorting Suboxone
You increase your risk of opioid overdose if you snort Suboxone, take it in high doses, or mix it with substances such as:
- benzodiazepines like Xanax and Valium
- other opioids like oxycodone, codeine, and hydrocodone
- tranquilizers or sedatives
The risk of overdose is relatively low when the drug is taken on its own because of the ceiling effect buprenorphine has that stops adverse effects from reaching a certain level.
But when taken with other central nervous system depressants, the risk of overdose goes up quite significantly.
Some of the signs and symptoms of a Suboxone overdose may include:
- pinpoint pupils
- severe dizziness
- impaired coordination
- vision problems
- respiratory depression
- extreme drowsiness
- loss of consciousness
When Suboxone is crushed and snorted, the naloxone in the drug can lead to opioid withdrawal. The opioid withdrawal symptoms can be uncomfortable and may include:
- sleep problems
- increased heart rate
- high blood pressure
- increased sweating
- muscle spasms
- stomach cramps
- nausea and vomiting
- rapid breathing
- pain in the muscles and bones
Going into opioid withdrawal without medical supervision can be unpleasant and dangerous due to the risk of relapse. That’s why a medical detox program, or supervision by your healthcare provider, is likely recommended if you quit using opioids.
If you or a loved one live with opiate/opioid addiction or another substance use disorder, Ohio Recovery Center is here to help.
For more information, please call our helpline today.
- Drug and Alcohol Dependence — Intranasal Buprenorphine Alone and in Combination with Naloxone: Abuse Liability and Reinforcing Efficacy in Physically Dependent Opioid Abusers https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4833536/
- Food and Drug Administration (FDA) — Suboxone https://www.accessdata.fda.gov/drugsatfda_docs/label/2018/020733s022lbl.pdf
- National Library of Medicine: MedlinePlus — Buprenorphine Sublingual and Buccal (opioid dependence) https://medlineplus.gov/druginfo/meds/a605002.html